Alert archive / South Dakota / Tornado Warnings in 2025

Tornado Warning 17, NWS Aberdeen, SD

July 28, 2025Hand County, Hughes County, Hyde County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 28, 2025, 4:32 PM CDT for Hand County, Hughes County, Hyde County, South Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2025, 4:32 PM CDT (21:32 UTC)
Expired
Jul 28, 2025, 4:58 PM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Hand County, SD, Hughes County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 161 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:06 PM CDTHAIL 1.51 Ene Stephan, SD
Jul 28, 5:06 PM CDTHAIL 1.51 Ene Stephan, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 3:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-380 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

173 
WFUS53 KABR 282132
TORABR
SDC059-065-069-282215-
/O.NEW.KABR.TO.W.0017.250728T2132Z-250728T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
432 PM CDT Mon Jul 28 2025

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Southwestern Hand County in central South Dakota...
  Southern Hyde County in central South Dakota...
  East central Hughes County in central South Dakota...

* Until 515 PM CDT.

* At 432 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles northeast of Degrey Rec Area, or 17 miles
  southeast of Blunt, moving east at 45 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Hand, southern Hyde and east central Hughes Counties,
  including the following locations... northern Crow Creek
  Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4424 9989 4426 9991 4439 9991 4450 9918
      4422 9917
TIME...MOT...LOC 2132Z 265DEG 41KT 4433 9976 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

20
2 follow-up statements
937 
WWUS53 KABR 282145
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
445 PM CDT Mon Jul 28 2025

SDC059-065-069-282215-
/O.CON.KABR.TO.W.0017.000000T0000Z-250728T2215Z/
Hand SD-Hyde SD-Hughes SD-
445 PM CDT Mon Jul 28 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHWESTERN HAND...SOUTHERN HYDE AND EAST CENTRAL HUGHES COUNTIES...

At 445 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Stephan, or 13 miles southwest of
Highmore, moving east at 45 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Stephan and northern Crow Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4424 9980 4426 9981 4441 9981 4450 9918
      4422 9917
TIME...MOT...LOC 2145Z 265DEG 41KT 4434 9955 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

20
120 
WWUS53 KABR 282158
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
458 PM CDT Mon Jul 28 2025

SDC059-065-069-282208-
/O.CAN.KABR.TO.W.0017.000000T0000Z-250728T2215Z/
Hand SD-Hyde SD-Hughes SD-
458 PM CDT Mon Jul 28 2025

...THE TORNADO WARNING FOR SOUTHWESTERN HAND...SOUTHERN HYDE AND EAST
CENTRAL HUGHES COUNTIES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However,
small hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central South Dakota.

&&

LAT...LON 4424 9980 4426 9981 4441 9981 4450 9918
      4422 9917
TIME...MOT...LOC 2156Z 265DEG 41KT 4435 9933 

$$

20

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 28, 12:22 PM CDT, 4 hours 10 minutes earlier. Its key messages:

  • There is a 50 to 75 percent chance of severe thunderstorms this afternoon and evening. An Enhanced risk, or level 3 out of 5, is in place across central SD with a Moderate risk, or level 4 out of 5, across most of eastern SD. Winds in excess of 80 mph, tornadoes, and hail 2 inches in diameter will be possible. Locally heavy rain may produce flash flooding in areas that have received heavy rainfall in the last few days.
  • Hot and humid conditions to continue over south central SD into this evening, with heat index values of 100 to 105 degrees expected. Heat Advisories are in effect from 1 PM through 8 PM CDT this evening.
  • Lofted smoke that has drifted over this area, from wildfires over the western states, should persist through at least Tuesday.
  • Cooler air is expected Tuesday through at least Saturday, with highs mainly in the mid 70s to low 80s.
Area forecast discussion, Jul 28, 12:22 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1222 PM CDT Mon Jul 28 2025

.KEY MESSAGES...

- There is a 50 to 75 percent chance of severe thunderstorms this
afternoon and evening. An Enhanced risk, or level 3 out of 5, is in
place across central SD with a Moderate risk, or level 4 out of 5,
across most of eastern SD. Winds in excess of 80 mph, tornadoes, and
hail 2 inches in diameter will be possible. Locally heavy rain may
produce flash flooding in areas that have received heavy rainfall in
the last few days.

- Hot and humid conditions to continue over south central SD into
this evening, with heat index values of 100 to 105 degrees expected.
Heat Advisories are in effect from 1 PM through 8 PM CDT this
evening.

- Lofted smoke that has drifted over this area, from wildfires over
the western states, should persist through at least Tuesday.

- Cooler air is expected Tuesday through at least Saturday, with
highs mainly in the mid 70s to low 80s.

&&

.UPDATE...
Issued at 1214 PM CDT Mon Jul 28 2025

Updated discussion for the 18Z TAFs below.

UPDATE Issued at 1010 AM CDT Mon Jul 28 2025

Overall it is calm before the storm as satellite indicates a
blend of clouds and sun over the area with temperatures ranging in
the lower to upper 70s and dewpoints, quite high, in the upper
60s. A Heat Advisory is in place over south central SD this
afternoon through 8pm as the heat and humidity will combine to
create heat indices ranging between 100 to as high as 105 degrees.

We are still expecting storms to form this afternoon, however
models really do not agree on exact timing and location at this
point. As of now, the best guess is that storms will form/move in
over north central SD between noon and 3pm with the storms forming
into a line rather quickly as it will track quickly east and
southeast over the eastern half of SD this afternoon and evening.
All modes of severe weather is expected with wind gusts in excess
of 80 mph possible, hail 2 inches in diameter, tornadoes, and
heavy rains. A Moderate Risk (level 4/5) is in effect along and
east/southeast of a line from Bowdle to Gettysburg where
widespread severe storms is likely. The rest of the forecast area
remains in an Enhanced Risk (level 3/5).

Minor updates made to the forecast otherwise the overall forecast
remains on track.

&&

.DISCUSSION...
Issued at 209 AM CDT Mon Jul 28 2025

As of 2 AM CDT storms have moved out of the southeast portion of the
forecast area. Reported rain amounts have been around the 3 to 5
inch mark. Flood warnings remain in effect for this area. Be careful
if driving and do not enter flooded roadways. Temperatures around
the region are in the upper 60s to low 70s with winds out generally
out of the northeast at around 10 mph.

SPC has indicated the possibility of a derecho this afternoon and
evening across most, if not all, of the forecast area as a boundary
moves generally northwest to southeast across the area. Exact track
and timing are uncertain at this time but all CAMs point towards
this conclusion. This has increased the SPC outlook to an Enhanced
risk, which is level 3 out of 5, for central SD and a Moderate risk,
level 4 out of 5, for most of eastern SD. Wind gusts in excess of 80
mph, large hail 2 inches in diameter, and tornadoes will be
possible. Locally heavy rain may produce flash flooding in areas
that have had heavy rainfall recently. There will be a good bit of
shear for storms to work with (bulk shear values of 45 to 55kts)
along with a good amount of instability (1500-3500 J/km MLCAPE)
although exact values vary between models. Keep an eye on the
forecast as we become more certain on timing and location of storms.
Tuesday has a Marginal risk (level 1 out of 5) for isolated severe
storms, again during the evening. This will be concentrated mainly
around and south of I-90. MLCAPE values are forecast to be around
1000-1500 J/kg with 35-45 kts of bulk shear and lapse rates around 8
C/km. The main threats with these storms look to be large hail of an
inch in diameter and wind gusts of 60 mph.

A Heat Advisory will be in effect from 1 PM to 8 PM CDT for portions
of south central SD with heat index values as high as 104 F. Take
precautions if you plan to spend time outside this afternoon. The
long term will feature below average temperatures and practically
daily shower/storm chances as we continue our active pattern. Today
and Tuesday will also have elevated smoke from western fires. Near
surface smoke will be possible with the incoming cooler air. The
HRRR Smoke model is starting to show that move south and closer to
the area, however, it does not go out long enough to show it
actually reaching the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1214 PM CDT Mon Jul 28 2025

Terminals KABR,KATY,KPIR,KMBG

Overall VFR cigs are forecasted through the TAF period. However,
we are still expecting showers and thunderstorms to form/move in
over north central SD with a line of storms quickly forming and
tracking swiftly southeastward. Low confidence remains on exact
timing of when these storms will initiate. Main concern will be
the potential for wind gusts exceeding 70kts with large hail and a
tornado or two also possible. The greatest risk for this severe
threat will be from KABR and KATY this evening. Drops in cigs is
likely with any stronger storm/heavy rain that move through.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for SDZ033-
     035>037-045-048-051.

MN...None.
&&

UPDATE...MMM
DISCUSSION...13
AVIATION...MMM
Hazardous weather outlook, Jul 28, 2:23 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
223 PM CDT Mon Jul 28 2025

MNZ046-SDZ006-008-011-017>023-291930-
Big Stone-Brown-Roberts-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-
223 PM CDT Mon Jul 28 2025

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

There is an enhanced risk, level 3 out of 5, with numerous severe
storms possible late this afternoon into this evening. Winds in
excess of 80 mph, tornadoes, and hail 2 inches in diameter will all
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our X feed.

MNZ039-SDZ003>005-007-009-010-015-016-034-291930-
Traverse-Corson-Campbell-McPherson-Marshall-Walworth-Edmunds-Dewey-
Potter-Sully-
223 PM CDT Mon Jul 28 2025 /123 PM MDT Mon Jul 28 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

There is an enhanced risk, level 3 out of 5, with numerous severe
storms possible late this afternoon and evening. Winds in excess of
70 mph, tornadoes, and hail 2 inches in diameter will all be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our X feed.

SDZ033-035>037-045-048-051-291930-
Stanley-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
223 PM CDT Mon Jul 28 2025 /123 PM MDT Mon Jul 28 2025/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...This afternoon and tonight.

Numerous severe storms possible late this afternoon and evening.
Winds in excess of 70 mph, tornadoes, and hail 2 inches in diameter
will all be possible.

A Heat Advisory remains in effect until 8 PM CDT for heat index
values reaching to 105 degrees F.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk (level 1/5) for portions of south central SD
Tuesday evening into Tuesday night with the main threats including
quarter sized hail and wind gusts of 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our X feed.

In the hours before

Local storm report, Jul 28, 4:17 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
417 PM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Hail             Blunt                   44.52N 99.99W
07/28/2025  M0.70 Inch       Hughes             SD   Fire Dept/Rescue

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:03 PM CDTAreal Flood WarningABRCodington15 hr
Jul 27, 7:06 PM CDTSevere Thunderstorm Warning Considerable damage threatABRCodington, Deuel, Hamlin39 min
Jul 27, 7:37 PM CDTTornado WarningABRCodington, Hamlin38 min
Jul 27, 7:44 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin76 min
Jul 27, 8:29 PM CDTTornado WarningABRDeuel, Hamlin34 min
Jul 27, 8:40 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin50 min
Jul 27, 8:53 PM CDTAreal Flood WarningABRCodington, Deuel, Hamlin13 hr
Jul 27, 9:28 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin47 min
Jul 27, 9:51 PM CDTAreal Flood WarningABRCodington, Deuel, Grant12 hr
Jul 27, 10:18 PM CDTAreal Flood WarningABRDeuel, Hamlin12 hr
Jul 28, 12:21 AM CDTRiver Flood WarningABRHamlin4 days
Jul 28, 3:01 AM CDTRiver Flood WarningABRCodington37 hr
Jul 28, 4:26 AM CDTRiver Flood WarningABRCodington21 hr
Jul 28, 6:43 AM CDTRiver Flood WarningABRCodington21 days
Jul 28, 10:22 AM CDTAreal Flood WarningABRHamlin3 hr
Jul 28, 4:08 PM CDTSevere Thunderstorm Warning Considerable damage threatABRHand, Hughes, Hyde, Sully67 min
Jul 28, 4:12 PM CDTSevere Thunderstorm WarningABRLyman48 min
Jul 28, 4:19 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth56 min
Jul 28, 4:57 PM CDTSevere Thunderstorm Warning Considerable damage threatABRBuffalo, Hand, Hughes, Hyde, Lyman48 min
Jul 28, 5:10 PM CDTSevere Thunderstorm WarningABRBrown, Marshall50 min
Jul 28, 5:12 PM CDTSevere Thunderstorm Warning Considerable damage threatABREdmunds, Faulk48 min
Jul 28, 5:28 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts47 min
Jul 28, 5:38 PM CDTTornado WarningABRBuffalo37 min
Jul 28, 5:44 PM CDTSevere Thunderstorm WarningABRHughes, Hyde35 min
Jul 28, 5:46 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts44 min
Jul 28, 5:50 PM CDTSevere Thunderstorm Warning Considerable damage threatABREdmunds, Faulk, Spink55 min
Jul 28, 6:00 PM CDTSevere Thunderstorm WarningABRRoberts45 min
Jul 28, 6:41 PM CDTSevere Thunderstorm WarningABRCodington, Grant, Roberts49 min
Jul 28, 6:52 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Lyman12 min

Nearby

Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.